Alert archive / Idaho / Red Flag Warnings in 2008

Red Flag Warning 4, NWS Pocatello, ID

July 18, 20089 counties in Idaho

NWS Pocatello, ID issued this red flag warning at Jul 18, 2008, 3:56 AM MDT for 9 counties in Idaho. It took effect at Jul 18, 2008, 12:00 PM MDT. It was in force for 10 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 18, 2008, 3:56 AM MDT (09:56 UTC)
In effect from
Jul 18, 2008, 12:00 PM MDT
Expired
Jul 18, 2008, 10:00 PM MDT
In force
10 hr
Issued by
NWS Pocatello, ID

Counties Bingham County, ID, Bonneville County, ID, Butte County, ID, Clark County, ID, Fremont County, ID, Jefferson County, ID, Madison County, ID, Power County, ID, Teton County, ID

The radar

The Pocatello radar (KSFX), 77 km from the middle of the area, began a volume at 09:55 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Riverton, WY (KRIW), launched 00:00Z, 9.9 hours before the alert went out and 307 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Riverton, WY at 00:00Z on 2008-07-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 17 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Riverton, WY at 00:00Z on 2008-07-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 53 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
17 J/kg
Mixed-layer CIN
-97 J/kg
Mixed-layer LCL
3475 m above ground
0-6 km bulk shear
43 kt
0-1 km storm-relative helicity
53 m²/s²
0-3 km storm-relative helicity
140 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WWUS85 KPIH 180956
RFWPIH

RED FLAG WARNING
NATIONAL WEATHER SERVICE POCATELLO ID
356 AM MDT FRI JUL 18 2008

IDZ409-410-412-477-182300-
/O.UPG.KPIH.FW.A.0004.080718T1800Z-080719T0400Z/
/O.NEW.KPIH.FW.W.0004.080718T1800Z-080719T0400Z/
MIDDLE SNAKE RIVER VALLEY/TWIN FALLS BLM-
UPPER SNAKE RIVER VALLEY/IDAHO FALLS BLM-
GOOSE CREEK AND RAFT RIVER VALLEY/SOUTHERN SAWTOOTH NF-
SAWTOOTH RANGE/NORTHERN SAWTOOTH NF-
356 AM MDT FRI JUL 18 2008

...RED FLAG WARNING IN EFFECT FROM NOON TODAY TO 10 PM MDT THIS
EVENING FOR IDAHO ZONES 409 410 412 AND 477 FOR GUSTY WINDS AND 
LOW RELATIVE HUMIDITY...

A COLD FRONT ALOFT WILL ARRIVE THE AREA THIS AFTERNOON. THE
COMBINATION OF STRONG GUSTY WINDS AND LOW RELATIVE HUMIDITIES IS
EXPECTED TO PRODUCE DANGEROUS FIRE WEATHER CONDITIONS.

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF
STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES WILL
CREATE EXPLOSIVE FIRE GROWTH POTENTIAL.

$$
1 follow-up statement
000 
WWUS85 KPIH 190341
RFWPIH

RED FLAG WARNING
NATIONAL WEATHER SERVICE POCATELLO ID
941 PM MDT FRI JUL 18 2008

IDZ409-410-412-477-190445-
/O.EXP.KPIH.FW.W.0004.000000T0000Z-080719T0400Z/
MIDDLE SNAKE RIVER VALLEY/TWIN FALLS BLM-
UPPER SNAKE RIVER VALLEY/IDAHO FALLS BLM-
GOOSE CREEK AND RAFT RIVER VALLEY/SOUTHERN SAWTOOTH NF-
SAWTOOTH RANGE/NORTHERN SAWTOOTH NF-
941 PM MDT FRI JUL 18 2008

...RED FLAG WARNING WILL EXPIRE AT 10 PM MDT THIS EVENING
FOR IDAHO ZONES 409 410 412 AND 477...

THE RED FLAG WARNING WILL EXPIRE AT 10 PM MDT THIS EVENING. 

GUSTY WINDS HAVE SUBSIDED OVER ALL ZONES AND RELATIVE HUMIDITIES
ARE ON THE INCREASE. THEREFORE...THE RED FLAG WARNING HAS BEEN
CANCELLED.

$$

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pocatello, ID wrote its last area forecast discussion before this red flag warning went out at Jul 18, 2:53 AM MDT, 1 hour 3 minutes earlier.

Area forecast discussion, Jul 18, 2:53 AM MDT, 1 hour 3 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE POCATELLO ID
253 AM MDT FRI JUL 18 2008

.DISCUSSION...SATELLITE AND RADAR SHOW CLOUDS/ISOLD TSTORMS MOVING
AWAY FROM ALONG THE DIVIDE THIS MORNING. SOME CLOUDS STARTING TO
DEVELOP OVER WEST CENTRAL IDAHO IN ADVANCE OF THE NEXT WAVE MOVING
TOWARD OUR AREA. CURRENT FCST STILL CALLS FOR ISOLD TO SCTD
TSTORMS BY LATE MORNING INTO THE AFTN AND EVENING ACROSS THE
MTNS. THE FAVORED AREAS FOR DEVELOPMENT AGAIN WILL BE ACROSS THE
CENTRAL MTNS AND ALONG THE MT/WY BORDERS. LOCALLY HEAVY
RAIN/DOWNPOURS WERE SEEN AGAIN YESTERDAY ACROSS THE NORTHERN MTNS.
THE NAM INCREASE KEEPS PW VALUES SIMILAR AND IN SOME CASES
ACTUALLY INCREASE THEM TO NEAR 1 INCH THIS AFTN. ON THE OTHER
HAND...GFS IS THE OPPOSITE WITH SIMILAR TO LOWER VALUES. 0Z
SOUNDINGS SHOWED .45 TO .7 INCH PW VALUES TO THE WEST LAST NIGHT
SO THINK THERE WILL BE SOME MOISTURE AVAILABLE FOR LOCALLY HEAVY
DOWNPOURS AGAIN. SEVERE PARAMETERS INDICATE SUFFICIENT SHEAR/BULK
SHEAR AND SOME CAPE ACROSS THE NORTH. LAPSE RATES WOULD BE
SUFFICIENT FOR HAIL PRODUCTION. SPC DAY OUTLOOK BRINGS THE 5
PERCENT SEVERE HAIL/WIND TO YELLOWSTONE PARK. ALL OF THIS WOULD
LEAD TO STRONGER STORMS WITH GUSTY WINDS...SMALL HAIL AND LOCALLY
HEAVY DOWNPOURS NEAR THE DIVIDE UP NORTH. IT APPEARS THE SEVERE
THREAT IN EASTERN IDAHO IS MINIMAL AT THIS TIME...BUT BEARS
WATCHING. THE WEATHER SHOULD CLEAR UP QUICKLY AFTER SUNSET WITH A
DRY START TO THE WEEKEND. WARMER WEATHER IS EXPECTED ON SAT AND
SUN..ALTHOUGH WE SHOULD SEE SOME CLOUDS AND A POSSIBLE ISOLD
TSTORM BY SUN. MODELS DO AGREE ON OPENING UP THE MONSOONAL FLOW
ACROSS THE WESTERN STATES. HOWEVER...THE MODELS DISAGREE ON HOW TO
HANDLE DAY TO DAY ISSUES ESPECIALLY FOR EARLY NEXT WEEK WITH A
SYSTEM MOVING ASHORE LATE IN THE WEEKEND. THE OVERALL TREND THOUGH
WILL BE A FOR A LITTLE COOLER WEATHER ONCE THE MONSOON FLOW TAKES
SHAPE AND FOR TSTORMS EACH DAY. UNTIL BETTER DETAIL AND AGREEMENT
ARISES FROM THE MODELS...KEPT VALLEY LOCALES DRY/STORM FREE.  KEYES

&&

.AVIATION...A SURFACE COLD FRONT WILL CROSS SOUTHEAST IDAHO
BETWEEN 18 AND 03Z. GUSTY WEST WINDS 10 TO 20 MPH WITH GUSTS TO 30
MPH WILL ACCOMPANY THE FRONT. ISOLATED AFTERNOON THUNDERSTORMS ARE
EXPECTED IN THE CENTRAL MOUNTAINS AND UPPER SNAKE HIGHLANDS AS
WELL FRIDAY.

&&

.FIRE WEATHER...THE FIRE WEATHER WATCH FOR 409 410 412 AND 477 HAS
BEEN UPGRADED TO RED FLAG WARNING FOR THIS AFTERNOON. EXPECT GUSTY
WINDS ASSOCIATED WITH AN APPROACHING COLD FRONT TO COMBINE WITH LOW
RELATIVE HUMIDITIES AND CRITICAL FUEL LEVELS TO PRODUCE DANGEROUS
FIRE WEATHER CONDITIONS. ISOLD TO SCTD THUNDERSTORMS COULD POSE A
PROBLEM FOR LIGHTNING STARTS ACROSS NORTHERN ZONES BY LATE MORNING
INTO THIS EVENING. A FEW STORMS ARE POSSIBLE FARTHER SOUTH IN THE
MTNS BUT THE THREAT WILL BE HIGHEST ACROSS THE NORTHERN AND CENTRAL
MTNS.

&&

.PIH WATCHES/WARNINGS/ADVISORIES...
RED FLAG WARNING FROM NOON TODAY TO 10 PM MDT THIS EVENING FOR
IDZ409-410-412-477.

LAKE WIND ADVISORY FROM NOON TODAY TO 9 PM MDT THIS EVENING FOR
IDZ021.

&&
Hazardous weather outlook, Jul 17, 4:05 AM MDT, 23 hours 51 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE POCATELLO ID
405 AM MDT THU JUL 17 2008

IDZ017>025-031-032-181015-
EASTERN MAGIC VALLEY-SAWTOOTH MOUNTAINS-UPPER SNAKE HIGHLANDS-
UPPER SNAKE RIVER PLAIN-LOWER SNAKE RIVER PLAIN-
SOUTH CENTRAL HIGHLANDS-CARIBOU HIGHLANDS-
CACHE VALLEY/IDAHO PORTION-WASATCH MOUNTAINS/IDAHO PORTION-
BIG AND LITTLE WOOD RIVER REGION-LOST RIVER/PAHSIMEROI-
405 AM MDT THU JUL 17 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN IDAHO.

.DAY ONE...TODAY AND TONIGHT

ISOLATED SHOWERS AND THUNDERSTORMS ARE ANTICIPATED DURING THE
AFTERNOON AND TONIGHT ACROSS THE MOUNTAINS. THE NORTHERN AND
CENTRAL MOUNTAINS WILL BE THE FAVORED AREAS FOR DEVELOPMENT.
LOCALIZED DOWNPOURS AND GUSTY DOWNBURST WINDS IN THE 35 TO 45 MPH
RANGE ARE POSSIBLE. THE STRONGER STORMS DO HAVE THE POTENTIAL OF
PRODUCING GUSTS IN EXCESS OF 50 MPH...HOWEVER NO WIDESPREAD
SEVERE WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

A SLIGHT CHANCE OF SHOWERS AND THUNDERSTORMS ARE IN THE FORECAST
ONCE AGAIN FOR THE HIGHER ELEVATIONS. THE FAVORED AREAS FOR
DEVELOPMENT WILL BE THE NORTHERN AND CENTRAL MOUNTAINS. LOCALIZED
DOWNPOURS AND GUSTY DOWNBURST WINDS WILL BE THE MAIN THREATS. SOME
OF THE STRONGER STORMS NEAR THE DIVIDE HAVE THE POTENTIAL FOR
PRODUCING GUSTS APPROACHING SEVERE LIMITS.

WINDS WILL ALSO INCREASE ON FRIDAY ACROSS ALL OF EASTERN IDAHO. A
LAKE WIND ADVISORY IS ANTICIPATED FOR AMERICAN FALLS RESERVOIR.
THE COMBINATION AND LOW AFTERNOON RELATIVE HUMIDITIES HAS LED TO A
FIRE WEATHER WATCH FOR PARTS OF CENTRAL AND EASTERN IDAHO. PLEASE
SEE RFWPIH FOR DETAILS.

THE THREAT OF SHOWERS AND THUNDERSTORMS WILL SUBSIDE ON
SATURDAY...BUT WILL RETURN BY EARLY NEXT WEEK.

.SPOTTER INFORMATION STATEMENT...

WE ASK TRAINED SPOTTERS AND CITIZENS TO REPORT SIGNIFICANT
WEATHER CONDITIONS WHEN IT IS SAFE TO DO SO. THESE CONDITIONS MAY
INCLUDE HAIL...TORNADOES...STRONG WIND...DUST STORMS...SNOWFALL...
EXTREME COLD TEMPERATURES...FREEZING RAIN OR HEAVY RAIN...DENSE
FOG...AND FLOODING OR ICE JAMS. INFORMATION ABOUT THESE HAZARDOUS
CONDITIONS SHOULD BE CALLED INTO YOUR NATIONAL WEATHER SERVICE
OFFICE IN POCATELLO USING THE 1-800 SEVERE WEATHER HOTLINE...OR
208-233-0834.

Nearby

Red Flag Warnings in Idaho, 2008Every red flag warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.